Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Sub-q Velcade tips

Home/Therapy, Tips/Sub-q Velcade tips

Sub-q Velcade tips

I have been experiencing just about every type of treatment side-effect imaginable lately.

No big deal–just constant reminders that I’m undergoing chemotherapy and still recovering from this summer’s stem cell transplant.

I’m leaving today for Boston to represent my fellow patients on a panel discussion at Millennium Pharmaceuticals–makers of Velcade.

I’m sure that one of the topics will be the new, sug-q Velcade application.  So I was thinking that I would like to focus on sub-q side-effects this morning–and then follow-up with advice from the experts when I return.

To make a long story short, my first experience with sub-q Velcade was not good.  One of my readers, Sue from Minnesota, recently emailed me about this very subject.   Seems she encountered a similar injection site reaction.  I will let her describe our shared side-effects here now:

“I have been getting it sub-q (belly) since mid Sept. I’ve had a reaction at the injection site that’s like a chemical burn…it’s red, & itchy & spreads to an area of about 2″x2″.  I used cortisone cream & lotions which didn’t help. I switched to having the injections in my thigh, & it was even worse, with the affected area of ~4″x7”...”

Me too, Sue!  Except I never tried thigh injections.

There are several advantages to receiving Velcade sub-q.  One is a statistically significant reduction of peripheral neuropathy as a side-effect.  Another is no IV is needed, saving everyone time and discomfort–unless site reactions are a problem.

Some patients report almost none.  Others–like me and Sue–experience these scary, uncomfortable and unattractive “chemical burn” type reactions.

Experimentation seems to be a key here.  Since the sub-q injection method is so new, seems everyone is just feeling their way as they go.

For me, something as simple as switching the injection site from my belly to the back of my arm did the trick.  No mark, no bruising.

As you can guess, it wasn’t as simple for our friend, Sue.  But here is something she tried that worked for her:

“A friend who works with essential oils & other natural remedies suggested I try spreading a thin coat of honey from a local beekeeper over the injection site overnight, covered with a large adhesive bandage.  I did and it was barely noticeable the next day.  If your are having a reaction & want to try this, be sure you do a small test area on your skin beforehand to assure you don’t have an allergic reaction to the honey...”

Will do, Sue!  Anyone else out there have any suggestions?

Like I mentioned earlier, I will see if I can’t bring some tips back with me from Boston tomorrow.

Time to get ready to head-off to the airport.  Feel good and keep smiling!  Pat